MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Rupture (2208)
Date of Event 03/23/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is underway.
 
Event or Problem Description
As reported by an edwards field clinical specialist, regarding a 26mm sapien 3 valve in the aortic position via transfemoral approach, the 26mm commander delivery system balloon ruptured while deploying the valve when it was fully inflated with nominal volume, the right coronary sinus also ruptured.The patient was opened to identify the rupture and apply a patch.The 26mm sapien 3 valve was removed and a surgical valve was implanted.The patient did not survive the procedure.
 
Additional Manufacturer Narrative
Additional information: the facility reported the event under mw5100529.
 
Event or Problem Description
Additional information: the operational medical records were received and reported after valve deployment, the balloon ruptured.An echocardiogram revealed a pericardial effusion.The patient was converted to open procedure to alleviate the cardiac tamponade caused by an aortic annular rupture.The s3 was explanted, a pericardial patch was placed, and a surgical aortic valve was implanted.The surgery; however, was further complicated by events occurring during the sternotomy along with unexpected vascular injuries.While still in the surgery suite, the patients status deteriorated and was pronounced dead.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Patient imagery was provided for review and showed calcification present in the patient annulus and leaflets.A device history review (dhr) was performed and did not reveal any manufacturing nonconformance's issues that would have contributed to the complaint.A technical summary written by edwards infectiveness is applicable for this complaint thus an engineering evaluation is not required.Since no edwards defect was identified no corrective or preventative action is required.Complaint trending is conducted.The risk of annular rupture and associated harms has been reduced as low as possible through design and manufacturing processes.Edwards has provided guidelines and instruction to the physicians in the ifu and training materials and refer training on how to deploy thv users are informed of the residual risk associated with annular rupture.Therefore the review of risk management files is compete and no further action is required.The reported event was unable to be confirmed neither applicable imagery nor device was returned.As the complaint device was not returned engineering was unable to perform visual functional or dimensional analysis.Therefore no manufacturing nonconformance's were able to be identified.A detailed root cause analysis for similar complaint has been summarized in a technical summary written by edwards lifesciences.The technical summary provides the details why balloons are subject to increase risk of burst in a calcified annulus.As reported the 26mm commander 26mm commander delivery system balloon ruptured while deploying the valve when it was fully inflated with nominal volume it was noted that there was calcification present in the patient native annulus it is possible that calcification present in the landing zone could have weakened the balloon material contributing the burst the presence of calcification can create a challenging anatomy for balloon inflation while the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture local overstretching open cell impingement or stress concentration the technical summary also outlines the extensive manufacturing mitigation's in place to prevent this type of malfunction visual and dimensional inspections leak testing and functional balloon burst testing that occurs with every manufactured lot these inspections and testing support that it is unlikely that a defect present in manufacturing contributed to the complaint it should be noted that these mitigation's are still in place however a definite root cause was unable to be determined available information therefore suggests that patient factors calcification likely contributed to the complaint event in addition the annular rupture that occurred was likely due to the balloon burst from the patients calefied annulus.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11679048
Report Number2015691-2021-02497
Device Sequence Number3570709
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)230107(10)63582959
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2023
Device Model Number9600LDS26A
Device Catalogue Number9600LDS26A
Device Lot Number63582959
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/23/2021
Supplement Date Received by Manufacturer04/30/2021
05/06/2021
05/21/2021
Initial Report FDA Received Date04/16/2021
Supplement Report FDA Received Date04/30/2021
05/07/2021
05/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;